Q. Can mouth sores occur due to deficiencies?

Answered by
Dr. Parth R Goswami
and medically reviewed by Dr. Nithila A
Published on Sep 28, 2019 and last reviewed on: Oct 04, 2019

Hello doctor,

My mother is 67 years old with 58 kgs and is about 5' 4" tall. She is diabetic and hypertensive and also suffered from depression about 6 to 7 years back. And now she is better. Her hemoglobin levels were low when we tested about three months back about 10.9, and the doctor started her on Orofer XT. Now it has come to 11.9.

Also, she has been given two vitamin B12 vaccinations in the past four days. She has been complaining of mouth sores on her tongue and under the tongue, which prevents her from eating anything spicy. The dentist two feels that it could be because of deficiencies. I am attaching her latest iron profile and haemogram. Please let us know if all is fine and also can you get slow healing sores due to deficiencies.

Dr. Parth R Goswami

Hematology Pathology
#

Hello,

Welcome to the icliniq.com.

I have read the attached reports (attachment removed to protect patient identity). The hemoglobin level, serum ferritin, HCT values, and all iron profile values are within range. So your iron deficiency anemia seems to be treated well with Orofer tablet (Ferrous Ascorbate, Folic acid). The transferrin saturation is slightly low, and peripheral smear examination report shows microcytic anemia. But as all other parameters are within range, no need for further treatment.

However, it is advisable to rule out hemoglobinopathy by HB electrophoresis by HPLC method as suggested. The mouth sore could be due to multivitamin, especially vitamin B deficiency. So your doctor has treated you correctly with Multivitamin injection. I hope I have answered your question. Let me know if I can assist you further.

Thank you doctor,

Our physician said it fine to continue with Orofer XT and felt we did not need to worry about hemoglobinopathy. What exactly is this, and is it a cause for worry, and can we wait to do the test?

Dr. Parth R Goswami

Hematology Pathology
#

Hello,

Welcome back to icliniq.com.

Your mother can continue with Orofer for one more month. In hemoglobinopathy, red blood cell mass is usually elevated. However, iron deficiency anemia can hinder the elevation of red blood cells. So based on the CBC report, the hemoglobinopathy cannot be ruled out. So it is better to rule out hemoglobinopathy by HB electrophoresis by HPLC method.

The HPLC is considered to be conclusive for rule out hemoglobinopathy. No need to worry also if hemoglobinopathy like any thalassemia comes in a report. Your mother's CBC (complete blood count) report is improving, so no need to worry as well. You can revert once HPLC (high-performance limited tomography) report is done. I hope I have answered your question. Let me know if I can explain more to you.

Also Read Answers From:

Related Questions & Answers


Are vitamin D deficiency and tingling in the mouth related?

Query: Hi doctor, I am a 33 year old male. I am from prickling, numbness, warm sensation in my feet and hands and tingling in my lips and mouth for the past two years. I had a severe cough for around two years and recently, it got resolved. My issue, initially started with prickling and burning sensations ...  Read Full >>


Dr. Divakara P
Internal Medicine Physician

Answer: Hi, Welcome to icliniq.com. Your problem still could be due to a nerve problem, even though your NCV test is normal (nerve conduction velocity). Also, you might be having calcium deficiency, which is very common associated with vitamin D deficiency. I suggest you calcium supplements like tablet S...  Read Full

I have a foul smell in the vagina. Is it possible that I have left a tampon in?

Query: Hello doctor, I am a 33-year-old female. My last period was one and a half weeks ago. I had sex five days ago. I noticed a smell that made me suspicious. The smell went away in a couple hours but that made me think I left a tampon in. I felt for it but couldn't find anything. Yesterda...  Read Full >>


Dr. R Balakrishnan Menon
Obstetrician And Gynaecologist

Answer: Hello, Welcome to icliniq.com. I do not see it a reason to worry about. As you mentioned, it could be a forgotten tampon. But chances are low as it would have interfered with your sex. It would have been painful. The other possibility is there may be an infection of vagina and cervix. Cervix ca...  Read Full

What causes a cyst near clitorial hood?

Query: Dear doctor, I have noticed a lump the size of a grape on the outer left side of my clitoral hood; that was not there during the last two or three days. It is painless, hard, no irritation or color change, no strange or closed discharge. But it is huge and getting bigger every day. Any general idea...  Read Full >>


Dr. Sabita Laskar
Obstetrician And Gynaecologist

Answer: Hi, Welcome to icliniq.com. Depending on your description, there could be few possibilities: Paraurethral gland swelling. Lipoma. Fibroma. Sebaceous cyst. Since it has been around for only a few days and not sore, I think it is just a retention cyst. Any gland around that place whose duct...  Read Full

Popular

Popular

Ask your health query to a doctor online?

Ask a Hematologist Now

* guaranteed answer within 4 hours.
Enter Your Health Query
You can upload files and images in the next step.

Fee:  

 


Disclaimer: All health Q&As published on this website is not intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek the advice from your physician or other qualified health-care providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website.